MAUDE Adverse Event Report: SMITH & NEPHEW, INC. GII MODULAR FEMORAL SLOT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. GII MODULAR FEMORAL SLOT; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Model Number 71440078
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a tka, when the surgeon was performing the femoral cuts, using a gii modular femoral slot, he felt some resistance.He continued the cut thinking it was very sclerotic bone, but on removal of the slot, he noticed that there were some metal debris and that parts of the locking posts were broken.He removed the metal debris and continued performing all the cuts.Surgery was performed, after a non-significant delay, with the same device.Patient was not injured beyond the issue reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
Corrected data: b1, b2, b5, h1.
 
Event or Problem Description
It was reported that during a tka, when the surgeon was performing the femoral cuts using a gii modular femoral slot, he felt some resistance.He continued the cut thinking it was very sclerotic bone, but on removal of the slot, he noticed that there were some metal debris and that parts of the locking posts were broken.He removed the metal debris with forceps and continued performing all the cuts.Surgery was performed, after a non-significant delay, with the same device.Patient was not injured beyond the issue reported.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, per complaint details, the surgeon encountered resistance during the femoral cuts and noted metal debris and broken parts of the locking posts upon removal.Reportedly, the metal debris was removed via forceps and the tka procedure was completed with the same device within a 0-30 minute surgical delay with no patient injury reported.It was communicated that the requested clinical documentation was not available.Based on the limited information provided, definitive contributing clinical factors could not be concluded.The current patient status is unknown.The patient impact beyond that which was reported cannot be determined; however, there was no alleged patient injury due to the reported event.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.This device is a reusable instrument that can be exposed to numerous surgeries.Damage from prolonged use, misuse or rough handling are likely probable causes of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).

Brand Name
GII MODULAR FEMORAL SLOT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15316055
Report Number1020279-2022-03871
Device Sequence Number5517801
Product Code HRY
UDI-Device Identifier03596010213884
UDI-Public03596010213884
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K121393
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71440078
Device Catalogue Number71440078
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/09/2022
Supplement Date Received by Manufacturer08/09/2022
11/04/2022
Initial Report FDA Received Date08/29/2022
Supplement Report FDA Received Date11/01/2022
11/10/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown